Unusual clinical course, Unusual or unexpected effect of treatment, Unexpected drug reaction , Rare disease, Educational Purpose (only if useful for a systematic review or synthesis)
Borja Quiroga, Alberto de Lorenzo, Cristina Vega, Fernando de Alvaro
Nephrology Unit, HM Hospitals, Madrid, Spain
Am J Case Rep 2016; 17:950-956
Recent advances in the treatment of atypical hemolytic-uremic syndrome (aHUS) have resulted to better long-term survival rates for patients with this life-threatening disease. However, many questions remain such as whether or not long-term treatment is necessary in some patients and what are the risks of prolonged therapy.
CASE REPORT: Here, we discuss the case of a 37-year-old woman with CFH and CD46 genetic abnormalities who developed aHUS with severe renal failure. She was successfully treated with three doses of rituximab and a three month treatment with eculizumab. After eculizumab withdrawal, symptoms of thrombotic micro-angiopathy (TMA) recurred, therefore eculizumab treatment was restarted. The patient exhibited normal renal function and no symptoms of aHUS at one-year follow-up with further eculizumab treatment.
CONCLUSIONS: This case highlights the clinical challenges of the diagnosis and management of patient with aHUS with complement-mediated TMA involvement. Attention was paid to the consequences of the treatment withdrawal. Exact information regarding genetic abnormalities and renal function associated with aHUS, as well as estimations of the relapse risk and monitoring of complement tests may provide insights into the efficacy of aHUS treatment, which will enable the prediction of therapeutic responses and testing of new treatment options.
Improvements in our understanding of aHUS and its causes may facilitate the identification of patients in whom anti-complement therapies can be withdrawn without risk.
Keywords: Complement C5a, Hemolytic-Uremic Syndrome, Thrombotic Microangiopathies